Alabama, 2016

Tornadoes and Damaging Winds in Alabama, February 15, 2016

February 15, 2016 · NWS BMX · 11 events in 5 counties and zones

A sharp 500 MB upper trof shifted eastward along the Lower Mississippi Valley. As the upper trof approached the Mississippi River, a surface low developed over southern Mississippi and deepened as it tracked northeast into central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A sharp 500 MB upper trof shifted eastward along the Lower Mississippi Valley. As the upper trof approached the Mississippi River, a surface low developed over southern Mississippi and deepened as it tracked northeast into central Alabama. A mixture of high precipitation (HP) supercells and line segments developed and consolidated into a quasi-linear convective system (QLCS) south of Interstate 85 and east of Interstate 65, producing straight-line wind damage and four tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 15, 3:00 PM CST, 1 hour earlier.

Area forecast discussion, Feb 15, 3:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CST MON FEB 15 2016

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

AT 21Z...SURFACE THERMAL GRADIENT HAS BECOME DIFFUSE ACROSS OUR
SOUTHWEST COUNTIES AS ONGOING RAIN AND THUNDERSTORM ACTIVITY HAS
HELPED TO REDUCE INSTABILITY. HOWEVER...WE CONTINUE TO WATCH
THUNDERSTORMS MOVING EAST OUT OF EAST-CENTRAL MISSISSIPPI.

THERMAL GRADIENT SHARPENS FURTHER EAST ACROSS OUR SOUTHERN
COUNTIES FROM NEAR SELMA IN DALLAS COUNTY TO ACROSS SOUTHERN
AUTAUGA AND ELMORE COUNTIES AND FURTHER EAST TO BETWEEN ALEXANDER
CITY AND AUBURN.

BREAKS IN THE CLOUD COVER CONTINUE TO ALLOW TEMPERATURES TO REACH
INTO THE LOWER 70S ACROSS OUR SOUTHEAST COUNTIES
(PIKE...BARBOUR...RUSSELL...MACON). HIGHER DEW POINTS HAVE HAD
DIFFICULTY ADVECTING INTO THIS AREA AND THAT WILL LIMIT CONVECTIVE
POTENTIAL TO A DEGREE. WARM ADVECTION IS EXPECTED TO CONTINUE AND
WILL LIKELY INCREASE LATER THIS AFTERNOON AND EVENING AS A LOW
LEVEL JET STRENGTHENS ACROSS MUCH OF CENTRAL ALABAMA.

REGIONAL RADAR MOSAICS SHOW WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY GENERALLY ALONG AND WEST OF I-65 ACROSS SOUTHWEST ALABAMA
STRETCHING ACROSS MUCH OF THE NORTHERN PORTION OF OUR CWA AND
THIS ACTIVITY IS MOVING NORTHEAST ABOUT 35 KNOTS.

NEXRAD VAD WIND PROFILES CONTINUE TO INDICATE VEERING WINDS AT BMX
WITH A LOW LEVEL JET PRESENT AT ABOUT 5000 FT. VEERING WINDS ALSO
PRESENT AT MXX THOUGH NOT AS PRONOUNCED AS AT BMX CURRENTLY.

CONVECTIVE DEVELOPMENT TO OUR SOUTH AND IN OUR SOUTHERN COUNTIES
CONTINUES TO HELP LIMIT THE ADVECTION OF MORE UNSTABLE AIR
NORTHWARD THOUGH THIS IS NOT LIMITING ADVECTION INTO OUR SOUTHEAST
COUNTIES.

JH/05

&&

.AVIATION...
18Z TAF DISCUSSION.

PERIODS OF SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS
TCL/BHM/EET/ANB/ASN THIS AFTERNOON AND EVENTUALLY AFFECT MGM/TOI
LATER THIS AFTERNOON. GENERALLY MVFR CIGS/VIS ARE EXPECTED WITH
OCCASIONAL DROPS TO IFR VIS/CIGS POSSIBLE IN HEAVIER SHOWERS. WILL
ISSUE AMENDMENTS AS NECESSARY. LINE OF SHOWERS AND STORMS WILL
MOVE ACROSS THE AREA LATER THIS AFTERNOON AND THIS EVENING
ASSOCIATED WITH A COLD FRONT. RAIN WILL COME TO AN END BEHIND THE
FRONT BUT IFR CIGS WILL DEVELOP BEHIND THE FRONT AND CONTINUE
THROUGH THE OVERNIGHT. SOME IMPROVEMENT IS EXPECTED TOMORROW
MORNING. SOUTHERLY TO SOUTHEASTERLY WINDS WILL BE GUSTY THIS
AFTERNOON TO AROUND 20 KTS.

32/DAVIS

&&

.FIRE WEATHER...

WIDESPREAD RAIN AND THUNDERSTORMS EXPECTED THROUGH TONIGHT. DRY
CONDITIONS RETURN TO MOST OF THE AREA ON TUESDAY AND WILL REMAIN
THROUGH THE END OF THE END. NO CRITICAL FIRE WEATHER CONCERNS
EXPECTED.

&&

.PREV DISCUSSION...
/ISSUED 225 PM CST MON FEB 15 2016/

DISCUSSION...
TUESDAY THROUGH MONDAY.

AFTER THE FRONT ITSELF CLEARS OUT TONIGHT...THE UPPER LOW WILL WORK
INTO THE AREA DURING THE DAY TUESDAY. THERE WILL BE A SLIGHT CHANCE
AT SEEING SOME MORE RAIN ACROSS THE THE NORTHERN PORTIONS OF THE
AREA...SO CONTINUED WITH ISOLATED TO SCATTERED SHOWERS THROUGH
TUESDAY EVENING. ONCE THIS SYSTEM CLEARS WE ARE GOING TO HIGH AND
DRY THROUGH FRIDAY AS HIGH PRESSURE BUILDS IN THE GULF AND SLIDES
SLOWLY EAST-NORTHEAST THROUGH THE WEEK. FAIRLY MILD TEMPERATURES
WILL BE IN PLACE THROUGH THE END OF THE WEEK.

A COLD FRONT WILL APPROACH ON FRIDAY BUT WILL LIKELY BE HELD UP DUE
THE HIGH PRESSURE IN PLACE. THERE WILL FINALLY BE A LITTLE PUSH TO
THE SOUTH ON SATURDAY AS THE RIDGE BEGINS TO FLATTEN AND THE MAIN
CENTER OF THE HIGH PRESSURE REGRESSES TO THE WEST. HOWEVER THE HIGH
PRESSURE NEVER REALLY GETS PUSHED OUT ENOUGH TO ALLOW THE FRONT TO
PUSH ON THROUGH THE AREA UNTIL EARLY NEXT WEEK. SO WE COULD WIND UP
SEEING QUITE A GRADIENT IN RAIN CHANCES SUNDAY AND MONDAY FROM NORTH
TO SOUTH AND THE POSSIBILITY OF FLOODING ACROSS THE NORTH. MORE ON
THAT OVER THE NEXT FEW DAYS AS THE MODELS COME INTO BETTER
AGREEMENT.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     39  59  37  55  34 /  90  20  20   0   0
ANNISTON    39  60  38  57  35 /  90  20  20   0   0
BIRMINGHAM  41  61  39  58  37 /  80  10  10   0   0
TUSCALOOSA  40  63  39  61  38 /  70  10   0   0   0
CALERA      40  62  40  59  39 /  80  10  10   0   0
AUBURN      41  61  40  60  39 / 100  10  10   0   0
MONTGOMERY  41  65  41  63  39 /  90  10   0   0   0
TROY        43  65  42  63  40 /  90  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 15, 2:53 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CST MON FEB 15 2016

ALZ011>015-017>050-170000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
253 PM CST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA THIS AFTERNOON AND EVENING. THE GREATEST THREAT
APPEARS TO BE DAMAGING WINDS UP TO 70 MPH...BUT BRIEF TORNADOES
ARE ALSO POSSIBLE AS A LINE OF THUNDERSTORMS BECOMES MORE
ORGANIZED THIS EVENING. QUARTER SIZED HAIL MAY ALSO OCCUR WITH
STORMS AHEAD OF THE MAIN LINE OF STORMS. THE GREATEST POTENTIAL
FOR DAMAGING WINDS AND BRIEF TORNADOES IS NEAR AND SOUTH OF A LINE
FROM DEMOPOLIS TO PRATTVILLE TO PHENIX CITY...THROUGH 10 PM.

IN ADDITION...HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING
ACROSS ALL OF CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Feb 15, 12:55 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CST MON FEB 15 2016

ALZ031-151930-
GREENE AL-
1255 PM CST MON FEB 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENE COUNTY UNTIL 130
PM CST...

AT 1255 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WEST GREENE...OR 10 MILES NORTHWEST OF EUTAW...MOVING NORTHEAST
AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UNION...MANTUA...JENA...KNOXVILLE...WEST GREENE...CLINTON...LEWISTON
AND SNODDY.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 45 AND 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3304 8805 3304 8803 3305 8804 3305 8803
      3307 8803 3308 8797 3312 8793 3312 8791
      3315 8784 3302 8783 3301 8771 3300 8772
      3282 8801 3295 8815
TIME...MOT...LOC 1855Z 228DEG 39KT 3294 8802

87/GRANTHAM
Special weather statement, Feb 15, 3:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CST MON FEB 15 2016

ALZ044-152215-
MONTGOMERY AL-
319 PM CST MON FEB 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
415 PM CST...

AT 318 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DAVENPORT...OR 12 MILES EAST OF FORT DEPOSIT...MOVING NORTHEAST AT 40
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN MONTGOMERY...PIKE ROAD...MOUNT MEIGS...AUBURN UNIVERSITY IN
MONTGOMERY...SELLERS...WAUGH...PINEDALE...RAMER...SNOWDOUN...
NAFTEL...DAVENPORT...STRATA...EASTDALE MALL...SPRAGUE...BRASSELL...
BARACHIAS...CECIL...CARTERS HILL AND MITYLENE.

THIS INCLUDES INTERSTATE 85 BETWEEN MILE MARKERS 6 AND 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3205 8630 3205 8641 3210 8641 3243 8619
      3244 8618 3243 8615 3243 8613 3242 8612
      3242 8609 3241 8605 3242 8603 3234 8599
      3232 8596 3230 8595 3228 8592 3227 8598
      3225 8599 3225 8600 3221 8600 3196 8630
TIME...MOT...LOC 2118Z 219DEG 34KT 3205 8637

87/GRANTHAM

The radar

The Maxwell AFB radar (KMXX), 40 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 tornado. Local standard time, as filed.

Tornado, Montgomery

When
February 15, 4:00 PM CST to 4:05 PM CST
Where
Montgomery County, 2.79 mi SSW of Mathews to 0.45 mi S of Mathews
Rating
EF0
Path length
2.46 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.235, -86.024

National Weather Service meteorologists surveyed damage in northeastern Montgomery County and determined that the damage was consistent with an EF-0 tornado. Winds were estimated to be around 80 mph.

The tornado first touched down just south of Lawson Road, where it toppled 2 trees. It then proceeded northeast and paralleled Lawson Road. As the tornado approached Flowers Road, additional damage occurred to a metal building, where a portion of the roof and side panels were removed. Here, the tornado was at its strongest point with winds estimated at 80 mph. Roughly 300 yards past Flowers Road, additional 80 mph winds associated with the tornado collapsed another outbuilding. The tornado continued northeast, and additional large limbs were down until the tornado lifted before reaching Dani Lane.

Thunderstorm Wind, Pike

When
February 15, 5:59 PM CST to 6:02 PM CST
Where
Pike County, Goshen
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.720, -86.120

Large trees down near Goshen High School.

Tornado, Pike

When
February 15, 6:20 PM CST to 6:26 PM CST
Where
Pike County, 1.42 mi NW of Hamilton Xrds to 3.87 mi SE of Brundidge Muni Arpt
Rating
EF1
Path length
4.98 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
31.662, -85.840

National Weather Service meteorologists surveyed damage in southern Pike County and determined that the damage was consistent with an EF-1 tornado. Winds were estimated to be around 105 mph.

The tornado formed along a QLCS and first touched down over an area of clear-cut forest just northwest of AL Hwy 125, approximately 1.5 miles west-southwest of U.S. Hwy 231. Shortly after touching down, it reached its peak wind speeds of approximately 105 mph, where it uprooted or snapped 50 to 100 pine trees across a path that approached AL Hwy 125. A mobile home was destroyed and a home was damaged due to the falling trees. It continued east-northeast and crossed U.S. Hwy 231 about 9/10 of a mile south of the intersection of AL Hwy 125 and U.S. Hwy 231. The tornado caused minor roof damage to a home along U.S. Hwy 231, and then destroyed a partially covered horse arena before crossing an open field and snapping numerous trees along the tree line. From there, the tornado crossed Pike County Road 4423 and continued on the same path as it crossed Pike County Road 4421. Numerous trees were snapped or uprooted at both locations. The tornado appeared to broaden and weaken rapidly after crossing County Road 4421.

Thunderstorm Wind, Barbour

When
February 15, 6:44 PM CST to 6:46 PM CST
Where
Barbour County, 1.81 mi NW of Lindsey
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.770, -85.500

Metal roofing peeled off chicken houses.

Tornado, Russell

When
February 15, 6:57 PM CST to 7:04 PM CST
Where
Russell County, 3.46 mi N of Uchee to 1.92 mi NW of Hugley
Rating
EF1
Path length
6.8 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
32.400, -85.348

National Weather Service meteorologists surveyed damage in northwestern Russell County and determined that the damage was consistent with an EF-1 tornado. Winds were estimated to be around 90 mph.

The tornado touched down just southwest of Huguley Road, where it quickly intensified and snapped or uprooted numerous trees. The tornado achieved maximum intensity at this location, with winds around 90 mph. The most concentrated tree damage to mostly softwood trees was also observed. Moving quickly northeastward, the tornado crossed Capps Road, Phillips Road, Willis Valley Road, and Herring Road. A large steel truss shed was completely destroyed on Herring and lofted upward over power lines. An adjacent single family home sustained shingle damage, and a brick chimney collapsed. These were the only structures damaged in this tornado. Continuing northeastward, the tornado crossed U. S. Highway 80. Sporadic tree damage was noted along Green Dudley Road before ending at Thomas Road.

Thunderstorm Wind, Russell

When
February 15, 7:00 PM CST to 7:01 PM CST
Where
Russell County, 0.9 mi SW of Unland
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.410, -85.290

Several trees and power lines down on a home and vehicle.

Tornado, Russell

When
February 15, 7:00 PM CST to 7:07 PM CST
Where
Russell County, 2.27 mi SE of Unland to 1.46 mi NNW of Crawford
Rating
EF0
Path length
6.58 mi
Path width
250 yd
Continued into
Lee, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.395, -85.255

National Weather Service meteorologists surveyed damage in northern Russell County and extreme southern Lee County and determined that the damage was consistent with an EF-0 tornado. Winds were estimated to be around 75 mph.

The tornado touched down just southwest of Padgett Road in northwestern Russell County, where sporadic tree damage was noted. As the tornado continued northeastward, the most significant tree damage was observed along Brown Road, where numerous trees were uprooted or snapped in a sporadic pattern. The tornado paralleled Brown Road for several miles, where a few homes sustained shingle damage. An outbuilding along Brown Road just southwest of Crawford sustained heavy roof damage. An uninhabited single family home sustained damage as a large cedar tree fell onto it just north of Crawford along Bleeker Road. The final tree damage from the tornado was noted just inside the Lee County line along County Road 179.

Thunderstorm Wind, Russell

When
February 15, 7:03 PM CST to 7:04 PM CST
Where
Russell County, 2.71 mi NW of Hugley
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.460, -85.260

Numerous trees snapped and uprooted along Thomas Road.

Thunderstorm Wind, Russell

When
February 15, 7:05 PM CST to 7:06 PM CST
Where
Russell County, 2.15 mi NNW of Hugley
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
32.460, -85.240

Barn destroyed and numerous trees and power lines downed.

Tornado, Lee

When
February 15, 7:07 PM CST to 7:08 PM CST
Where
Lee County, 2.23 mi SSW of J C Meadows Xrds to 1.73 mi SSW of J C Meadows Xrds
Rating
EF0
Path length
0.51 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
32.471, -85.186

National Weather Service meteorologists surveyed damage in northern Russell County and extreme southern Lee County and determined that the damage was consistent with an EF-0 tornado. Winds were estimated to be around 75 mph. |This tornado was a continuation of a tornado that moved out of Russell County.

Thunderstorm Wind, Barbour

When
February 15, 7:16 PM CST to 7:18 PM CST
Where
Barbour County, 1.25 mi NW of Eufaula
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.890, -85.167

Numerous trees uprooted around the city of Eufaula.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyThe tornado archive for Alabama, 2016Warnings in Alabama, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620444, 620445, 620446, 620447, 620448, 620450, 620453, 620461, 620460, 620462, 620463.